1 rare disease apparently isn't enough! And considering Interferon

Hi all,

I had another appointment yesterday which fell at rather good timing as some of my symptoms were returning, mostly fatigue. Platelet count only at 460 but was down to 230 on Anagrelide. So it's doubled in during the month of not being on Anagrelide. The first 3 weeks I felt amazing but have been down hill since then, just when you think its over!

My first thought is whether fatigue and other ET symptoms can present themselves even when platelets are at relatively low levels? A question I didn't think of during the appointment.

Dr Sam, part of Prof Harrison's team brought up the possibility of interferon. I said no, for the time being, as I still hope to manage on aspirin but based on my struggles today it looks like trying a new treatment is needed.

I'm sure there are other discussions on here (I will have a search now) but I was wondering what sort of experiences you have had with interferon?

Is it interferon-alpha2b? - This is what google seems to think!

Hope you're all well.


9 Replies

  • Oh, I forgot to mention the second rare disease!

    It looks like I might finally have got to the bottom of my visual disturbances. The eye doctor I saw yesterday has suggested it is 'visual snow'. He is now going to talk to someone with expertise and then get back to me... Another rare disease. Positive that it is nothing serious but unfortunately therefore no research or funding meaning no treatments. Something to just cope with it seems.

    A quick google image search of 'visual snow' will show what I'm seeing. Does anyone else have this?


  • I saw the pics. Just curious if any of your symptoms sound similar to:

    Flashing white lights such as really small white christmas lights or a zig zag visual pattern? Let me know please. Thx

  • Hi Hughes,

    Yes it definitely includes seeing these things. I assume you have the same? Do you know what it is?


  • You may wish to be checked for Hughes Syndrome. Three blood tests. You really should consider finding a specialist experienced with it. The average doctor will not know anything about it. Make sure insurance company will pay for tests.

  • Thank you very much, I will do some research.

  • Hi Justin - I have ET, CALR+ and have been on pegylated interferon (Pegasys) since last October - counts down from 1100 to 350 and now just injecting 90mcg every 4 weeks. No serious side effects - some dry skin and itching plus occasional mouth ulcers but nothing worse than that. I have a study poster reporting positive result for 45 patients in my clinic who are on Pegasys - happy to send you a copy if you want to PM me with your email.

  • Hi Justin. I have been on Intron A interferon for 18 months now with no real side effects and it does keep my counts under control. Good luck. Mel x

  • I have PV and get visual disturbance occasional. Sometimes they go into full blown migraine and other times I just get the visual problems, silent migraines. Stress, anxiety, tiredness, anger and excitement all seem to exacerbate the problem. For example, a row on the phone with a company about a delivery can set one off!

  • Your triggers sound very familiar. It's frustrating such mundane, every day things can have such strong effects. Fatigue has the biggest impact for me but also stress.

You may also like...